Around 7 years ago I started having several paresthesia attacks. It started with a tingling, numbness on the left side of my scalp and traveled to my left jaw line. These were annoying, but I had a few black outs and went to see my doctor. His initial thought was MS. MRI and blood work all came back fine. I continued to have little annoying "flare ups", but they were never real bothersome until last November. It started with the tingling on the left side of my scalp and a burning sensation at the top of my back. I then started having problems with my vision, mental confussion, headaches, pressure on my chest, extreme fatigue and general weakness on my left side. My doctor again suspected MS. The MRI was fine, blood work came back that I was b12 deficient, large red blood cells and my cholesterol was high (yearly checks were always perfect). I started b12 injections in January, but my fatigue got worse and I had constant vertigo with any movement of my head or eyes. The vertigo went away for about 2 months, but reared its ugly head again about 2 weeks after my last shot. I couldn't get off the couch for 4 days and even lying still didn't help much. My speach is slurring and I am having difficulty finding the right words. I have to use a cane to steady myself, get tired very easy and "spaced out" is not even close to describe me now. It feels like I am high on something. I take syntest(HRT) and advil(for the headaches). I am otherwise a healthy 46 year old female 5'4" 125#. Could it be that I am alergic to the b12? Or is there possibly some other explanation. Thank You in advance.
It is possible to have MS with a normal MRI, if it isn't advanced enough yet to show up - maybe you should get a specialist's opinion, because your symptoms sound very much like MS. By bloodwork, do you mean for MS? A lumbar puncture would be more definitive, as it is possible to test for the myelin antibodies in your cerebrospinal fluid.
It sounds like you were diagnosed with pernicious anemia? B12 deficiency w/ abormal red cells? This can cause cerebral hypoxia, which could possibly explain your problems, but it really sounds more like MS.
Pernicious anemia (if your doc didn't explain) is caused by a lack of intrinsic factor made in your stomach, the substance that helps your body absorb vitamin B12. If you were allergic to the injections, I don't think that would cause symptoms to show up weeks later. Wouldn't there be signs of allergy at the injection site?
It might be that there is some other underlying problem that caused the pernicious anemia. Parathyroid problems - how are your calcium levels? Or celiac, that can cause all manner of vitamin deficiences.
I wish you luck... Sometimes you can only go so far with one doctor. Get referred, or go to someone who will refer you to specialist if you aren't being helped. Don't give up - your brain is the most valuable thing you have, be its advocate.
Some of your symptoms sound similar to mine (see my posting of 5/11). I have been dealing with this for 10 years and often feel I'm maybe just "crazy".
I mentioned MS to my doctor and am scheduled for a brain MRI (although I had one in 1995 that was negative and I think I had another over 5 years ago that was also negative). She also scheduled a bone scan because I have rib pain that is constant and don't like to be hugged. Lastly she has scheduled a sleep study b/c I have restless sleep and am always tired despite the amount of sleep I get.
I will be seeing a neurologist in 3 months and if all is negative to that point, I will ask about the spinal fluid check.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.